Alert archive / South Dakota / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 36, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at May 22, 1999, 2:49 PM CDT for Hutchinson County, South Dakota. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 22, 1999, 2:49 PM CDT (19:49 UTC)
- Expired
- May 22, 1999, 3:30 PM CDT
- In force
- 41 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties
County Hutchinson County, SD
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 22, 2:00 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 7.8 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1700 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 168 m²/s²
- 0-3 km storm-relative helicity
- 229 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 10:40 AM CDT, 4 hours 9 minutes earlier.
Area forecast discussion, May 22, 10:40 AM CDT, 4 hours 9 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 1040 AM CDT SAT MAY 22 1999 CDFNT JUST NOW MOVG INTO CNTRL SD AND WL CONT TO DRIFT EWD THIS AFTN AND SHUD REACH SERN SD BY 00Z. AIRMASS WL CONT TO DESTABLIZE THIS AFTN AND AS S/W APPROACHES WUD EXPECT TRW TO FIRE UP NR THE JAMES RVR VALLEY AND SPREAD E THRU THIS EVE. A FEW OF THE STORMS MAY BE SVR WITH MAIN THREAT LARGE HAIL. .FSD...NONE.
In the hours before
Special weather statement, May 22, 10:53 AM CDT, 3 hours 56 minutes before
SIGNIFICANT WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1053 AM CDT SAT MAY 22 1999 *** THIS SIGNIFICANT WEATHER OUTLOOK FROM THE NATIONAL WEATHER SERVICE ONLY PERTAINS TO CONDITIONS ASSOCIATED WITH THUNDERSTORMS. *** .SYNOPSIS...A COLD FRONT MOVING THROUGH CENTRAL SOUTH DAKOTA LATE THIS MORNING WILL MOVE INTO SOUTHWEST MINNESOTA AND NORTHWEST IOWA THIS EVENING. MOIST AIR AHEAD OF THIS FRONT ALONG WITH AN UPPER LEVEL WAVE OF ENERGY WILL HELP TO TRIGGER SCATTERED THUNDERSTORMS WHICH WILL SPREAD EAST THROUGH THIS EVENING. SOME OF THE STORMS COULD BECOME SEVERE ALONG AND EAST OF THE JAMES RIVER VALLEY. SDZ038-050-052-053-057>059-063-064-230500- AURORA-BEADLE-BRULE-CHARLES MIX-DAVISON-DOUGLAS-GREGORY-JERAULD- SANBORN- INCLUDING THE CITIES OF...CHAMBERLAIN...HURON...MITCHELL 1053 AM CDT SAT MAY 22 1999 FORECAST THROUGH MIDNIGHT: SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS AFTERNOON...BUT SHOULD REMAIN BELOW SEVERE CRITERIA. THE THUNDERSTORMS WILL EXIT THE AREA BY EARLY EVENING. * SIGNIFICANT WEATHER: STRONG WINDS...GUSTS LESS THAN 45 MPH. SMALL HAIL...PEA SIZE. * SPOTTER ACTIVATION: SPOTTER ACTIVATION IS NOT ANTICIPATED. SDZ039-040-054-055-060-061-065-068-230500- BON HOMME-BROOKINGS-HANSON-HUTCHINSON-KINGSBURY-LAKE-MC COOK-MINER- INCLUDING THE CITIES OF...BROOKINGS 1053 AM CDT SAT MAY 22 1999 FORECAST THROUGH MIDNIGHT: SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND COULD BECOME SEVERE.THE STORMS SHOULD EXIT THE AREA BY EARLY EVENING. * SIGNIFICANT WEATHER: SEVERE WINDS...GUSTS EQUAL TO OR GREATER THAN 50 MPH. LARGE HAIL...DIME SIZE OR LARGER. * SPOTTER ACTIVATION: SPOTTER ACTIVATION MAY BE NEEDED AFTER 2 PM. SDZ056-062-066-067-069>071-MNZ071-072-097-098-IAZ001-012-NEZ013-230500- CLAY-LINCOLN-MINNEHAHA-MOODY-TURNER-UNION-YANKTON-LINCOLN MN-LYON MN- PIPESTONE-ROCK-LYON IA-SIOUX-DIXON- INCLUDING THE CITIES OF...SIOUX FALLS...YANKTON...LUVERNE...PIPESTONE... ROCK RAPIDS...SIOUX CENTER 1053 AM CDT SAT MAY 22 1999 FORECAST THROUGH MIDNIGHT: SCATTERED THUNDERSTORMS WILL DEVELOP DURING THE AFTERNOON AND COULD BE SEVERE THROUGH EARLY EVENING. * SIGNIFICANT WEATHER: SEVERE WINDS...GUSTS EQUAL TO OR GREATER THAN 58 MPH. LARGE HAIL...DIME SIZE OR LARGER. * SPOTTER ACTIVATION: SPOTTER ACTIVATION MAY BE NEEDED AFTER 4 PM. MNZ080-081-089-090-IAZ002-003-013-014-020>022-031-032-NEZ014-230500- COTTONWOOD-JACKSON-MURRAY-NOBLES-BUENA VISTA-CHEROKEE-CLAY IA- DICKINSON-IDA-OBRIEN-OSCEOLA-PLYMOUTH-WOODBURY-DAKOTA- INCLUDING THE CITIES OF...SLAYTON...WORTHINGTON...LE MARS... SIOUX CITY...SPENCER...SPIRIT LAKE...STORM LAKE 1053 AM CDT SAT MAY 22 1999 FORECAST THROUGH MIDNIGHT: SCATTERED THUNDERSTORMS WILL DEVELOP LATER THIS AFTENROON AND EVENING. A FEW STORMS COULD BE SEVERE. * SIGNIFICANT WEATHER: SEVERE WINDS...GUSTS EQUAL TO OR GREATER THAN 58 MPH. LARGE HAIL...DIME SIZE OR LARGER. * SPOTTER ACTIVATION: SPOTTER ACTIVATION MAY BE NEEDED AFTER 4 PM. CJ
Special weather statement, May 22, 10:53 AM CDT, 3 hours 56 minutes before
SIGNIFICANT WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1053 AM CDT SAT MAY 22 1999 *** THIS SIGNIFICANT WEATHER OUTLOOK FROM THE NATIONAL WEATHER SERVICE ONLY PERTAINS TO CONDITIONS ASSOCIATED WITH THUNDERSTORMS. *** .SYNOPSIS...A COLD FRONT MOVING THROUGH CENTRAL SOUTH DAKOTA LATE THIS MORNING WILL MOVE INTO SOUTHWEST MINNESOTA AND NORTHWEST IOWA THIS EVENING. MOIST AIR AHEAD OF THIS FRONT ALONG WITH AN UPPER LEVEL WAVE OF ENERGY WILL HELP TO TRIGGER SCATTERED THUNDERSTORMS WHICH WILL SPREAD EAST THROUGH THIS EVENING. SOME OF THE STORMS COULD BECOME SEVERE ALONG AND EAST OF THE JAMES RIVER VALLEY. SDZ038-050-052-053-057>059-063-064-230500- AURORA-BEADLE-BRULE-CHARLES MIX-DAVISON-DOUGLAS-GREGORY-JERAULD- SANBORN- INCLUDING THE CITIES OF...CHAMBERLAIN...HURON...MITCHELL 1053 AM CDT SAT MAY 22 1999 FORECAST THROUGH MIDNIGHT: SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS AFTERNOON...BUT SHOULD REMAIN BELOW SEVERE CRITERIA. THE THUNDERSTORMS WILL EXIT THE AREA BY EARLY EVENING. * SIGNIFICANT WEATHER: STRONG WINDS...GUSTS LESS THAN 45 MPH. SMALL HAIL...PEA SIZE. * SPOTTER ACTIVATION: SPOTTER ACTIVATION IS NOT ANTICIPATED. SDZ039-040-054-055-060-061-065-068-230500- BON HOMME-BROOKINGS-HANSON-HUTCHINSON-KINGSBURY-LAKE-MC COOK-MINER- INCLUDING THE CITIES OF...BROOKINGS 1053 AM CDT SAT MAY 22 1999 FORECAST THROUGH MIDNIGHT: SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND COULD BECOME SEVERE.THE STORMS SHOULD EXIT THE AREA BY EARLY EVENING. * SIGNIFICANT WEATHER: SEVERE WINDS...GUSTS EQUAL TO OR GREATER THAN 50 MPH. LARGE HAIL...DIME SIZE OR LARGER. * SPOTTER ACTIVATION: SPOTTER ACTIVATION MAY BE NEEDED AFTER 2 PM. SDZ056-062-066-067-069>071-MNZ071-072-097-098-IAZ001-012-NEZ013-230500- CLAY-LINCOLN-MINNEHAHA-MOODY-TURNER-UNION-YANKTON-LINCOLN MN-LYON MN- PIPESTONE-ROCK-LYON IA-SIOUX-DIXON- INCLUDING THE CITIES OF...SIOUX FALLS...YANKTON...LUVERNE...PIPESTONE... ROCK RAPIDS...SIOUX CENTER 1053 AM CDT SAT MAY 22 1999 FORECAST THROUGH MIDNIGHT: SCATTERED THUNDERSTORMS WILL DEVELOP DURING THE AFTERNOON AND COULD BE SEVERE THROUGH EARLY EVENING. * SIGNIFICANT WEATHER: SEVERE WINDS...GUSTS EQUAL TO OR GREATER THAN 58 MPH. LARGE HAIL...DIME SIZE OR LARGER. * SPOTTER ACTIVATION: SPOTTER ACTIVATION MAY BE NEEDED AFTER 4 PM. MNZ080-081-089-090-IAZ002-003-013-014-020>022-031-032-NEZ014-230500- COTTONWOOD-JACKSON-MURRAY-NOBLES-BUENA VISTA-CHEROKEE-CLAY IA- DICKINSON-IDA-OBRIEN-OSCEOLA-PLYMOUTH-WOODBURY-DAKOTA- INCLUDING THE CITIES OF...SLAYTON...WORTHINGTON...LE MARS... SIOUX CITY...SPENCER...SPIRIT LAKE...STORM LAKE 1053 AM CDT SAT MAY 22 1999 FORECAST THROUGH MIDNIGHT: SCATTERED THUNDERSTORMS WILL DEVELOP LATER THIS AFTENROON AND EVENING. A FEW STORMS COULD BE SEVERE. * SIGNIFICANT WEATHER: SEVERE WINDS...GUSTS EQUAL TO OR GREATER THAN 58 MPH. LARGE HAIL...DIME SIZE OR LARGER. * SPOTTER ACTIVATION: SPOTTER ACTIVATION MAY BE NEEDED AFTER 4 PM. CJ
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 11:39 AM CDT | Severe Thunderstorm Warning | FSD | Gregory | 51 min |
| May 22, 2:14 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Douglas | 46 min |
| May 22, 5:07 PM CDT | Tornado Warning | FSD | Union | 38 min |
| May 22, 5:03 PM CDT | Severe Thunderstorm Warning | FSD | Plymouth | 42 min |
| May 22, 5:32 PM CDT | Severe Thunderstorm Warning | FSD | Woodbury | 28 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.